Thunderstorm Wind, Somerset
- When
- July 31, 12:45 PM EST
- Where
- Somerset County, 0.69 mi S of Bound Brook
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.560, -74.530
Trees and wires down. Time estimated from radar.
A slow moving cold front moved into a tropical airmass. A few storms produced damaging wind gusts across portions of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving cold front moved into a tropical airmass. A few storms produced damaging wind gusts across portions of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 8:27 AM EST, 4 hours 18 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
927 AM EDT Thu Jul 31 2025
.SYNOPSIS...
With high pressure located offshore, a slow moving cold front
will push through the region beginning through tonight, bringing
widespread showers and storms and a considerable threat of
flash flooding across the region. Front front will push south of
the area Friday as low pressure slides offshore. High pressure
will then build from the north into the weekend, with below
normal temperatures, much drier and pleasant conditions expected
into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Widespread showers and heavy thunderstorms are forecast to
develop this afternoon into tonight, which will pose a
potentially significant flash flood threat for portions of the
area. Much cooler, breezy, and showery conditions are expected
to follow on Friday.
The ridging to our southwest will continue to shift eastward
today, with high pressure remaining well offshore at the
surface. Broad upper diffluence will remain in place aloft
through Friday. Meanwhile, a slow moving cold front will push
gradually southward across the area through tonight. This should
result in some broad cyclogenesis in the Mid Atlantic region as
the front works its way south, with the surface low passing
offshore on Friday.
There remains a Moderate Risk (level 3 out of 4) of flash
flooding for this afternoon into tonight for portions of the
area, as widespread showers and thunderstorms are anticipated to
develop within the vicinity of the slow moving frontal
boundary. PoPs remain near 80-100% for the entire area, peaking
from north to south as the front moves gradually southward
through tonight. As diurnal instability builds ahead of the
front into the afternoon (SBCAPE near or over 2000 J/kg), PWats
will increase into the 2.0-2.5 inch range. Mean layer flow will
be roughly parallel to the frontal boundary and surface flow
will be feeding directly into the frontal region, which should
support training and/or back building convection. Cyclogensis
nearby could also introduce some frontogenetic forcing into the
equation into tonight as well. The synoptic and tropical aspects
of this setup will likely lead to scattered convection
continuing into the overnight period.
The environment during this event will support considerable,
and potentially significant flash flooding, especially within
the Moderate Risk area. Our current rainfall forecast generally
ranges from around 1-3" across the area, but locally higher
amounts of 5-7" or even greater are certainly possible. Rainfall
rates could exceed 2" per hour, which could quickly overwhelm
drainage systems. The greatest flash flood threat will
ultimately depend on exactly where the frontal boundary ends up
into this afternoon, and how quickly convection is propagating.
The high PWats and tropical convective nature of the environment
will not support quickly moving storms, and convection could
continue redeveloping over the same areas. Guidance currently
supports the highest threat being from around central and
northern New Jersey and southwest into the Philadelphia metro
area and adjacent areas of southern New Jersey and northern
Delaware. The Flood Watch remains in effect from 2 PM today
through 6 AM Friday for all of our counties. Have a reliable way
to receive any warnings that are issued, and do not drive
through flooded roads. The the Hydrology section below for more
details.
While flash flooding will be the main threat with today's
storms, some isolated to scattered severe thunderstorms will be
possible early in the convective evolution. Water loaded
downdrafts and initially steep low level lapse rates ahead of
the front (south of I- 78) could support locally damaging wind
gusts. SPC has increased the severe weather outlook to a Slight
Risk (2/5) for portions of the area.
Before storms develop and ahead of frontal passage, it will be
another very warm and humid day with high temperatures in the
upper 80s to low 90s south of I-78. Heat indices should remain
shy of Heat Advisory criteria, mainly in the 90s to low 100s
across Delmarva.
The frontal boundary will continue to slowly work its way south
through the area overnight. Winds will shift northeast and
become gusty behind the front. Scattered showers and perhaps
some rumbles of thunder will continue overnight across the area.
The greater flash flood threat for areas farther south and
closer to the coast could end up being overnight depending on
how the convection evolves.
By Friday, the frontal boundary should be south of the forecast
area as the weak surface low slides offshore along it.
Diffluence will remain in place aloft as Canadian high pressure
begins to build in from the north. This setup will result in
cloudy skies Friday along with an unusually breezy northeast
wind by mid summer standards. Lingering showers and drizzle can
also be expected, especially across the coastal plain. Northeast
winds 10-20 mph with gusts near 30 mph possible, and near 35-40
mph possible along the immediate coast. High temperatures
Friday will be in the low to mid 70s, though some cooler spots
north of Philly could even be stuck in the upper 60s all day.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The hot, humid, and stormy weather will fortunately by followed
by very pleasant and dry conditions over the weekend.
Drier air will finally start to work into the area from the
north Friday night and especially by Saturday as high pressure
takes hold of the region. Highs Saturday will be near 80 degrees
and dewpoints will be in the 50s, perhaps even mixing out into
the upper 40s in some spots. Low to mid 80s forecast for Sunday
high temperatures, though with similarly dry and comfortable
dewpoints and humidity levels. Lows in the period will range
from the mid 50s and 60s. About as perfect and pleasant as mid
summer weather gets!
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The weekend's pleasant and dry conditions will continue into
early next week as surface ridging remains extended into our
area from southern New England. A gradual increase in
temperatures and return of more seasonable humidity levels can
be expected with each passing day through the middle of the
week. By Tuesday and Wednesday, we could start seeing some
isolated diurnally driven convection, but shouldn't be anything
to write home about. Overall a nice extended period of mid
summer weather shaping up.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Initially VFR with ceilings lowering through the day.
MVFR to LIFR conditions can be expected by 18Z in and near any
showers and heavy thunderstorms that develop. VFR should
generally prevail, though MVFR most likely to prevail at
RDG/ABE. Showers and storms should become widespread across the
region by later this afternoon and evening. East to northeast
winds much of the day for RDG/ABE/TTN, and south to southeast
winds elsewhere around 5-10 kts. High confidence in the general
evolution of conditions, but lower confidence on details and
timing of storms and restrictions.
Tonight...MVFR ceilings expected with IFR possible. Lingering
showers and some drizzle could reduce visibility at times.
Northeast winds 10-15 kts with gusts near 20 kts by 06Z. High
confidence in prevailing low ceilings and winds, but lower
confidence on any IFR occurring.
Outlook...
Friday...Ceiling restrictions likely prevailing. Periods of
showers and drizzle possibly reducing visibility at times. Gusty
northeast winds.
Friday night through Monday...Conditions improving to VFR. No
significant weather.
&&
.MARINE...
Winds and seas building today and especially tonight. South to
southeast winds 10-15 kts will shift northeast tonight from
north to south as a cold front pushes south across the area.
Winds will then increase to 15-25 kts with gusts near 30-35 kts
by late tonight into Friday. While some gale force wind gusts
are possible across the Atlantic coastal waters, duration of
these should be brief and confidence is too low for a Gale
Warning. Numerous showers and heavy thunderstorms developing
this afternoon and evening. Scattered showers and drizzle
lingering tonight through Friday.
A Small Craft Advisory is now in effect for all coastal waters
beginning tonight through Saturday for the Atlantic waters and
for Friday for Delaware Bay.
Outlook...
Friday night through Saturday night...Advisory conditions
continuing with northeast wind gusts near 25-30 kts and seas 4-6
feet. Conditions will begin to improve Saturday through
Saturday night.
Sunday through Monday...No marine hazards expected.
Rip Currents...
For today, southerly winds around 10-15 mph will become east-
southeast in the afternoon. Breaking wave heights around 1-2
feet with a 1 foot southeast swell period around 8 seconds. As a
result, have maintained a LOW risk for the development of
dangerous rip currents at all beaches.
For Friday, northeast winds strengthen to around 15-30 mph.
Breaking wave heights will vary between 3-5 feet to the north
and 2-4 feet to the south with a building northeasterly 5-7 foot
swell around 6-7 seconds. As a result, opted to go with a HIGH
risk for dangerous rip currents for Monmouth and Ocean County
beaches where winds/swell are more perpendicular to shore, with
a MODERATE risk elsewhere where winds/swell are more shore
parallel. A rip current statement has been issued for Monmouth
and Ocean Counties.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.HYDROLOGY...
The environment today into tonight will support considerable,
and potentially significant flash flooding, especially within
the Moderate Risk Excessive Rainfall Outlook area. Our current
rainfall forecast generally ranges from around 1-3" across the
area, but locally higher amounts of 5-7" or even greater are
certainly possible. Rainfall rates could exceed 2" per hour,
which could quickly overwhelm drainage systems. The greatest
flash flood threat will ultimately depend on exactly where the
frontal boundary ends up into this afternoon, and how quickly
convection is propagating.
While no main stem river flooding is anticipated, significant
flooding of small streams and creeks is possible.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch from 2 PM EDT this afternoon through late tonight
for PAZ054-055-060>062-070-071-101>106.
NJ...Flood Watch from 2 PM EDT this afternoon through late tonight
for NJZ001-007>010-012>027.
High Risk for Rip Currents from Friday morning through Friday
evening for NJZ014-026.
DE...Flood Watch from 2 PM EDT this afternoon through late tonight
for DEZ001>004.
MD...Flood Watch from 2 PM EDT this afternoon through late tonight
for MDZ012-015-019-020.
MARINE...Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ430-
431.
Small Craft Advisory from 8 PM this evening to 6 PM EDT
Saturday for ANZ450-451.
Small Craft Advisory from 6 AM Friday to 6 PM EDT Saturday for
ANZ452>455.
&&
SYNOPSIS...Staarmann
NEAR TERM...Staarmann
SHORT TERM...Staarmann
LONG TERM...Staarmann
AVIATION...Staarmann
MARINE...Staarmann
HYDROLOGY...Hazardous Weather Outlook National Weather Service Mount Holly NJ 707 AM EDT Thu Jul 31 2025 MDZ012-015-019-020-011115- Kent MD-Queen Annes-Talbot-Caroline- 707 AM EDT Thu Jul 31 2025 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Staarmann
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
1242 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 PM Tstm Wnd Dmg 2 SW Marion Twp 40.38N 76.22W
07/31/2025 Berks PA 911 Call Center
Berks 911 call center reported a tree down
on Conrad Weiser Pkwy. Time estimated from
radar.
&&Preliminary Local Storm Report
National Weather Service Mount Holly NJ
105 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM Flash Flood 1 NNE West Lawn 40.34N 75.99W
07/31/2025 Berks PA Fire Dept/Rescue
Vehicle stuck in the water on Statehlll Road
just east Of Broadcasting Road in Spring
Township.
&&
NGPreliminary Local Storm Report
National Weather Service Mount Holly NJ
110 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Flash Flood 1 S Muhlenberg Twp 40.37N 75.93W
07/31/2025 Berks PA Dept of Highways
Flooding on PA 12 eastbound between the PA
61 South - Centre Ave exit and the US 222
Business - 5th Street exit. All lanes
closed.
&&
MPSPreliminary Local Storm Report
National Weather Service Mount Holly NJ
111 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM Flash Flood Amity Township 40.37N 75.93W
07/31/2025 Berks PA Fire Dept/Rescue
Multiples cars stuck in the water on Route
12.
&&
NGPreliminary Local Storm Report
National Weather Service Mount Holly NJ
112 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Flash Flood 1 SSE Laureldale 40.37N 75.91W
07/31/2025 Berks PA Dept of Highways
Flooding on PA 12 westbound between the 11th
Street exit and River Road exit. All lanes
closed.
&&
MPSPreliminary Local Storm Report
National Weather Service Mount Holly NJ
143 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM Tstm Wnd Dmg Mount Penn 40.33N 75.89W
07/31/2025 Berks PA Fire Dept/Rescue
Tree down on wires. Time estimated from
radar.
&&
NGThe Philadelphia radar (KDIX), 69 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and wires down. Time estimated from radar.
Trees reported down. Time estimated from radar.
Wires reported down. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284993, 1284994, 1284995.